WICHITA, Kan. (AP) - Kansas health officials say they have confirmed the first death in the state related to an outbreak of a lung disease linked to vaping.
The Kansas Department of Health and Environment said in a news release Tuesday the recent death involved a Kansas resident over the age of 50. According to Kansas State Epidemiologist Dr. Farah Ahmed, the patient had a history of underlying health issues and was hospitalized with symptoms that progressed rapidly.
Health officials said they do not have detailed information on what specific e-cigarette products were used by the deceased Kansas patient.
“Our sympathies go out to the family of the person who died,” Governor Laura Kelly said. “Health officials are working hard to determine a cause and share information to prevent additional injuries. As that work continues, I urge Kansans to be careful. Don’t put yourself in harm’s way, and please follow the recommendations of public health officials.”
The state has had six reports associated with the national lung disease outbreak between Aug. 20 and Sept. 9, including three which they believe to be confirmed or probable cases. The remaining three are still under investigation.
“It is time to stop vaping,” said KDHE Secretary Dr. Lee Norman. “If you or a loved one is vaping, please stop. The recent deaths across our country, combined with hundreds of reported lung injury cases continue to intensify. I’m extremely alarmed for the health and safety of Kansans who are using vaping products and urge them to stop until we can determine the cause of vaping related lung injuries and death.”
The Centers for Disease Control and Prevention (CDC) is reporting six deaths nationwide as a result of the outbreak and more than 450 possible cases of severe lung injury in 33 states and one U.S. territory.
The CDC has not been able to identify a single substance or e-cigarette product linked to all cases, but the agency warns that many patients reported using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC).
While its investigations continue, the CDC is urging people to avoid vaping altogether and recommends that anyone with a history of vaping who is experiencing lung injury symptoms should seek out medical care.
According to Dr. Ahmed, the symptoms to watch out for include shortness of breath, fever, cough, vomiting and diarrhea, headache, dizziness and chest pain.
This story was reported from Los Angeles. The Associated Press contributed to this report.